In a follow-up video, Avery explained how she was on Accutane (a medication used to treat acne) and contracted COVID-19 — as well as multiple other infections — which resulted in painful sores on her lips.
So BuzzFeed spoke to Avery to figure out exactly what happened. She explained, "I realized something was wrong with my lips about two days after contracting COVID. I was on my fourth month of Accutane and noticed my lips had a purple and yellow tint, so I went straight to urgent care, and they diagnosed me with impetigo* — and prescribed me a topical medication to help."
However, after using the impetigo medication, Avery's lips went from bad to worse overnight. "I woke up with extremely swollen, gray and white lips. It was too painful to eat or drink and difficult to swallow. I was worried about the lack of fluids I was getting and worried because my COVID symptoms kept getting worse, so I decided to go to the ER."
The ER doctor then tested Avery for other illnesses, and she was additionally diagnosed with a sinus infection, an ear infection, and strep throat. "I was prescribed antibiotics for my lips and told to come back if my lips got worse... Not even two days later I decided I needed to go back."
This time Avery was diagnosed with oral mucositis — a condition that left her with bleeding ulcers, swollen lips, and sore and bleeding gums. "It was a painful mix with the fever, cold shakes, sore muscles, and swollen throat from also having COVID. The infectious disease department came to the conclusion that it was caused by a perfect mix of the Accutane, dry skin, my weak immune system, and COVID — and all of the other sicknesses my body was trying to fight."
Even though Avery said she has suffered from severe eczema since she was born, this was the most painful experience she's ever had. "When I would go to sleep, my lips would get stuck together, and when I would wake up I would have to pry them open by sliding a Q-tip through the middle of them. Since my gums were so sore, eating and chewing were extremely painful — to the point where it hurt to eat oatmeal! Talking was also a difficult task through all of the healing stages, since it required my lips to touch together!"
Luckily, Avery was given new medications and antibiotics that helped her recover and heal her lips within a few weeks.
But because Avery's experience is pretty alarming — and lots of nurses were saying that they've seen black lips in COVID-19 patients in the comments, we decided to speak to an expert.
We spoke to board-certified dermatologist Dr. Tiffany Libby. She explained how Avery's COVID-19 diagnosis may have caused her to develop oral mucositis — but she thinks being on Accutane did not cause it; it just made her symptoms worse.
Dr. Libby said that mucositis often occurs in people who have weakened immune systems — and she has no evidence that Accutane does suppress the immune system. "In the literature, there is a report of mucositis developing after COVID, so this might be more of a direct relationship independent of Accutane," she added.
The most common side effects of Accutane are dry lips and mucous membranes, so Dr. Libby said this is likely what worsened Avery's symptoms and increased her discomfort. Multiple factors — including COVID-19 — may have caused Avery to develop oral mucositis, but it’s unlikely that Accutane was the main factor.
Dr. Libby says that if you are currently on Accutane, there isn't a need to worry about this same thing happening to you, because what happened to Avery is rare. "Accutane is FDA-approved and considered by dermatologists to be the most effective treatment for severe, recalcitrant nodular acne."
Let's end with a message from Avery: "If anyone ever finds themselves in a situation similar to mine, I hope you are able to find the humor in it. I think that is one of the only things that got me through this experience, since it definitely took a toll on my confidence. Being able to laugh about the funny jokes, such as someone asking if I 'kissed a barbecue grill,' made it not so bad — and you aren’t alone!"